Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 49, NWS Great Falls, MT

June 30, 2016Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 30, 2016, 2:23 PM MDT for Teton County, Montana. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 2:23 PM MDT (20:23 UTC)
Expired
Jun 30, 2016, 3:00 PM MDT
In force
37 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Teton County, MT

The radar

The Great Falls radar (KTFX), 101 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 2:31 PM MDTHAIL 0.512 Wsw Bynum, MTHALF INCH HAIL OCCURRED WITH A SECOND STORM THAT MOVED THROUGH THE AREA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS55 KTFX 302023
SVRTFX
MTC099-302100-
/O.NEW.KTFX.SV.W.0049.160630T2023Z-160630T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TETON COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 300 PM MDT

* AT 223 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF
  CHOTEAU...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN TETON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4785 11269 4793 11269 4802 11240 4786 11235
TIME...MOT...LOC 2023Z 265DEG 16KT 4790 11261 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
1 follow-up statement
120 
WWUS55 KTFX 302043
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
243 PM MDT THU JUN 30 2016

MTC099-302100-
/O.CON.KTFX.SV.W.0049.000000T0000Z-160630T2100Z/
TETON MT-
243 PM MDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTH CENTRAL TETON COUNTY...

AT 243 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST
OF CHOTEAU...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL TETON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4785 11259 4795 11259 4802 11240 4786 11235
TIME...MOT...LOC 2043Z 261DEG 17KT 4791 11250 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:45 AM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 30, 11:45 AM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1145 AM MDT THU JUN 30 2016

AVIATION SECTION UPDATED

.UPDATE...
Latest analysis shows fair amount of clear skies across the
forecast area except for broad coverage of mid-level clouds from
around across much of southwest MT. There are also some weak rain
showers in that same area that are moving steadily eastward.
Forecast on track for more widespread thunderstorm activity today
as a shortwave trof entering northwest MT now moves east of the
Divide this aftn. Very-short range models continue to indicate an
earlier start to the storms today, with initial storms forming
along the Rocky Mtn Front and southwest mtn ranges between noon
and 3pm. Storm development moves east across the central counties
this aftn/eve. A few strong storms (hail to 0.5 inch, heavy
downpours, and wind gusts of 35-50 mph) are likely; cannot rule
out a severe storm or two, though current wind shear projections
are on the low to marginal side for severe storms.
Waranauskas

&&

.AVIATION...
UPDATED 1745Z.

Most of central MT still under clear skies at 1730Z, with SCT-BKN
mid-level clouds and isolated -SHRA from KHLN south to KWYS. Upper-
level trough in NW MT will track eastward this aftn and be the
trigger for scattered thunderstorms, starting initially along the
Continental Divide by 18-19Z and moving east through the aftn/early
evening period. Good bet that some storms will reach moderate (TSRA)
intensity with locally heavy downpours, small hail, and outflow
gusts of 30-40 kts (possibly higher). Timing of storms at individual
TAF sites will be a bit tricky, so amendments later this aftn may be
needed to fine tune storm occurrence times. Convective activity
tapers off from west to east starting around 23-00Z, with gradually
clearing skies through the evening/overnight hours.
Waranauskas

&&

.PREV DISCUSSION...
/ISSUED /

Today...An upper level ridge with axis north through the US and
Canadian Rockies remains in place across the region with satellite
imagery early this morning showing a shortwave disturbance upstream
over Southern BC/WA while additional energy is moving NE across SW
ID. Isolated showers/thunderstorms are ongoing along/just north of
the AB border as well as in the vicinity of the Bears Paw Mtns and
an area of somewhat more organized shower/thunderstorm activity
moving east between Helena and Bozeman early this morning. This
activity should propagate east/southeast but diminish in intensity
through the early morning period. Previously mentioned shortwave
energy to the W and SW will move into the forecast area this
afternoon setting up favorable conditions for more widespread
thunderstorm activity today across much of the forecast area,
diminishing this evening as the shortwave energy tracks east into
eastern MT. An inverted surface trough of low pressure also deepens
along the Continental Divide today as the shortwave energy
approaches, setting up a SE Low level flow across the plains through
late this afternoon. Instability/CAPE is moderate and while shear is
somewhat marginal at around 30kts, the SE low level flow across N-
central MT could set up a favorable environment for some storms to
approach severe levels this afternoon, particularly across western
portions of N-central MT where shear will be highest. Isolated
damaging wind and hail will be the main threats. PW values around an
inch indicate heavy rain is also possible, but with storm motion
around 15-20kts it should not be excessive.

Tonight through Saturday...Drier air moves in from the west behind
todays shortwave energy with westerly flow aloft increasing late
Friday through Saturday as the upper level ridge de-amplifies.
This will limit chances for convection across northern portions
of the forecast area though a small chance for afternoon/evening
thunderstorms will continue across SW MT Friday and Saturday.
Temperatures remain warm and above seasonal averages with surface
winds becoming W/SW friday and increasing some on Saturday.
Hoenisch

Saturday night through Thursday...West-southwest flow aloft
generally prevails through the period with seasonal temperatures.
Moisture is rather limited in this pattern as total precipitable
water trends near to below average. Isolated, mainly diurnal
convection is possible, enhanced by the periodic passage of
shortwave energy rotating through the flow. A rather persistent lee
trough sets up along the east slope of the Rockies, modulated by
passing shortwave energy aloft. The associated pressure gradient and
deep layer mixing will produce rather breezy conditions each
afternoon. Details in the timing and amplitude of shortwave features
vary widely among model solutions, as is typical of a weakly forced
mid-summer weather pattern. Hence, confidence is rather low
regarding specific details of the forecast. PN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  84  54  87  56 /  50  30  10  10
CTB  81  49  83  52 /  30  30  10  10
HLN  82  57  89  59 /  40  30  10  10
BZN  82  51  88  53 /  40  40  20  10
WEY  74  42  74  44 /  40  30  20  20
DLN  80  51  86  52 /  30  20  10  10
HVR  83  54  86  57 /  20  30  10  10
LWT  79  54  84  56 /  20  40  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 30, 1:21 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
121 PM MDT THU JUN 30 2016

MTZ048-302000-
SOUTHERN ROCKY MOUNTAIN FRONT MT-
121 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON COUNTY UNTIL
200 PM MDT...

AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES WEST OF CHOTEAU...MOVING NORTHEAST AT 20 MPH. A SECOND STRONG
THUNDERSTORM WAS LOCATED 18 MILES WEST OF PENDROY...MOVING NORTHEAST
AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN TETON
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4781 11264 4809 11276 4813 11243 4785 11230
TIME...MOT...LOC 1919Z 244DEG 15KT 4789 11257

MARTIN
Special weather statement, Jun 30, 1:33 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
133 PM MDT THU JUN 30 2016

MTZ009-010-302015-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
133 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLACIER COUNTY
UNTIL 215 PM MDT...

AT 132 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES NORTH OF NORTH BROWNING...OR 40 MILES NORTHWEST OF CUT BANK...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM MAY PRODUCE A SIGNIFICANT AMOUNT OF SMALL
HAIL.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
GLACIER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4884 11281 4884 11324 4899 11323 4900 11286
      4899 11281
TIME...MOT...LOC 1932Z 264DEG 19KT 4893 11309

MARTIN
Local storm report, Jun 30, 2:07 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             12 WSW BYNUM            47.89N 112.54W
06/30/2016  M1.00 INCH       TETON              MT   TRAINED SPOTTER

            MARBLE TO QUARTER SIZE HAIL LASTED ABOUT 2 MINUTES

&&

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:51 PM MDTSpecial Weather StatementTFXGlacier39 min
Jun 30, 1:21 PM MDTSpecial Weather StatementTFXTeton39 min
Jun 30, 1:33 PM MDTSpecial Weather StatementTFXGlacier42 min
Jun 30, 1:41 PM MDTSevere Thunderstorm WarningTFXGlacier34 min
Jun 30, 1:55 PM MDTSevere Thunderstorm WarningTFXTeton35 min
Jun 30, 2:14 PM MDTSevere Thunderstorm WarningTFXGlacier46 min
Jun 30, 2:58 PM MDTSevere Thunderstorm WarningTFXGlacier47 min
Jun 30, 3:00 PM MDTSevere Thunderstorm WarningTFXTeton45 min
Jun 30, 3:27 PM MDTSevere Thunderstorm WarningTFXTeton48 min
Jun 30, 3:32 PM MDTSpecial Weather StatementTFXCascade28 min
Jun 30, 3:45 PM MDTSevere Thunderstorm WarningTFXGlacier45 min
Jun 30, 3:54 PM MDTSpecial Weather StatementTFXChouteau51 min
Jun 30, 4:11 PM MDTSpecial Weather StatementTFXTeton49 min
Jun 30, 4:12 PM MDTSpecial Weather StatementTFXCascade48 min
Jun 30, 4:15 PM MDTSpecial Weather StatementTFXChouteau45 min
Jun 30, 4:30 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole45 min
Jun 30, 4:42 PM MDTSpecial Weather StatementTFXChouteau48 min
Jun 30, 4:54 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill36 min
Jun 30, 5:29 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill46 min
Jun 30, 5:34 PM MDTSpecial Weather StatementTFXChouteau41 min
Jun 30, 5:45 PM MDTSpecial Weather StatementTFXCascade30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.